Kansas, 2012

Tornadoes and Hail in Kansas, February 28, 2012

February 28, 2012 · NWS TOP · 23 events in 11 counties and zones

On the evening of Tuesday, February 28 2012, a very strong upper level storm system caused widespread thunderstorms to form across most of central and eastern Kansas. The storms initiated approximately 4:00 PM and increased in coverage and intensity throughout the night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
12
Property damage
$3,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the evening of Tuesday, February 28 2012, a very strong upper level storm system caused widespread thunderstorms to form across most of central and eastern Kansas. The storms initiated approximately 4:00 PM and increased in coverage and intensity throughout the night. Since atmospheric instability was not extremely high there were few reports of severe hail; however, many structures across the area were damaged due to strong, straight-line thunderstorm winds.

The most significant event from the evening of February 28 was a strong tornado that impacted Harveyville, Kansas at approximately 9:03 pm CST. The town sustained significant damage to some structures, including an apartment complex and a church. On Wednesday, February 29 a National Weather Service survey crew traveled to Harveyville to assess the damage. The tornado caused at least 12 injuries and one fatality. The survey crew gave a preliminary assessment of EF-2 damage, indicating wind speeds of 111 - 135 mph.

Three other tornadoes occurred across the area that night, but no injuries and only marginal damage to outbuildings and structures occurred from these other tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 28, 3:43 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Feb 28, 3:43 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CST TUE FEB 28 2012

.DISCUSSION...

SHORT TERM - THROUGH WEDNESDAY...

AN AREA OF ELEVATED SHOWERS AND THUNDERSTORMS HAS PUSHED EAST OF THE
FORECAST AREA THIS AFTERNOON WITH A LULL IN THE PRECIPITATION DURING
THE LATE AFTERNOON HOURS. LOW LEVEL MOISTURE CONTINUES TO RAPIDLY
STREAM NORTH WITH DEWPOINTS IN THE UPPER 50S IN SOUTH CENTRAL KANSAS
AND CONTINUING THE NORTHWARD ADVECTION. AT 21Z...THE DRY LINE
EXTENDED FROM NEAR NORTON KANSAS TO DODGE CITY KANSAS AND WAS
PROGRESSING EAST. THE UPPER LEVEL VORT MAX OVER NORTHEAST COLORADO
WAS MOVING EAST WITH EVIDENCE OF A PIECE OF ENERGY APPROACHING
NORTHWEST KANSAS. THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG THE DRY
LINE IN NORTHWEST KANSAS AND SOUTHWEST NEBRASKA IMMEDIATELY AHEAD OF
THE SURFACE LOW AND UPPER ENERGY.

IT APPEARS THAT THE CURRENT LULL IN PRECIPITATION WILL LAST UNTIL
THE STRONG FORCING ALONG THE DRY LINE CROSSES THE AREA THIS EVENING.
EXPECT THE DRY LINE TO APPROACH CONCORDIA AROUND 7 PM...MANHATTAN BY
9 PM...AND TOPEKA BY 10 PM. ANTICIPATE ABOUT AN 80 MILE WIDE BAND OF
SURFACE BASED INSTABILITY TO PERSIST ALONG AND IMMEDIATELY AHEAD OF
THE DRY LINE AS IT CROSSES THE AREA WITH SBCAPE UP TO 750 J/KG. 0-6
KM SHEAR OF 70+ KTS AND 0-1 SHEAR AROUND 35 KTS WILL SUPPORT
EMBEDDED ROTATION WITHIN ANY UPDRAFTS THAT ARE ABLE TO SUSTAIN
THEMSELVES IN SUCH A HIGH SHEAR ENVIRONMENT. THOSE STORMS WOULD THEN
LIKELY HAVE A VERY FAST STORM MOTION ON THE ORDER OF 50 TO 60 KTS.
CONVECTIVE COVERAGE AND INTENSITY ARE IN QUESTION WITH THE MOST
LIKELY AREAS TO SEE STORMS CONSISTING OF NORTH CENTRAL KANSAS EARLY
THIS EVENING AND EAST CENTRAL KANSAS LATE IN THE EVENING. IT IS ALSO
POSSIBLE THAT A BROKEN LINE OF STORMS WILL TRAVERSE THE ENTIRE
FORECAST AREA AS WELL IF FORCING IS SUFFICIENT. UNCERTAINTY
REGARDING CONVECTIVE INTENSITY IS ROOTED IN THE CAPE/SHEAR
RELATIONSHIP AS UPDRAFTS MAY BE OVERSHEARED. IF UPDRAFTS CAN SUSTAIN
THEMSELVES THROUGH THE IMPRESSIVE SHEAR PROFILE...THEN MORE ROBUST
UPDRAFTS WOULD BE EXPECTED.

IT APPEARS THAT HAIL WILL BE COMMON WITH MOST SUSTAINED UPDRAFTS...
BUT LARGE HAIL WILL BE HARDER TO COME BY WITH MARGINAL POTENTIAL FOR
ANYTHING LARGER THAN QUARTER SIZE. DAMAGING WINDS IN THE 60 TO 65
MPH RANGE WILL BE POSSIBLE UNDER STRONGER DOWNDRAFTS...MAINLY DUE TO
ALL OF THE AMBIENT WIND ENERGY JUST OFF THE SURFACE. THE SUBSTANTIAL
AMOUNT OF LOW LEVEL WIND SHEAR...VERY LOW LCL VALUES...AND 0-3 KM
CAPE SUGGEST A LOW END TORNADO THREAT AS WELL IF ROBUST UPDRAFTS ARE
SUSTAINED.

WEST WINDS WILL OVERTAKE THE AREA AS THE DRY LINE PASSES...BRINGING
AN END TO PRECIPITATION. WEDNESDAY WILL BE DRY...WINDY...AND WARM
GIVEN THAT THERE IS NOT MUCH COLD AIR ASSOCIATED WITH THIS SYSTEM.
DEEP MIXING WILL ALSO PROMOTE WARM TEMPS...WIND GUSTS AND LOW
DEWPOINTS AT THE SURFACE. WILL NEED TO MONITOR FIRE WEATHER FOR THE
POTENTIAL OF EXTREME FIRE DANGER IN THE AREA.

BARJENBRUCH

MID RANGE AND EXTENDED FORECAST (THURSDAY THROUGH TUESDAY)...

WARMING TREND STILL ON TAP FOR THURSDAY AS SOUTHERLY FLOW USHERS
SOME WARMER AIR INTO THE FORECAST AREA. DEEP MIXING TO AROUND 800 MB
WILL ENHANCE THE WARMING ON THURSDAY. OBTAINED THE FORECAST HIGH FOR
THURSDAY BY MIXING AIR PARCELS FROM APPROXIMATELY 800 MB TO THE
SURFACE. THE RESULTING HIGHS FOR THURSDAY WILL BE IN THE MID TO
UPPER 60 DEGREE RANGE WITH SOME AREAS ALONG AND SOUTH OF INTERSTATE
70 POSSIBLY REACHING ABOVE 70 DEGREES FOR THURSDAY. AS THE SURFACE
TROUGH RESPONSIBLE FOR THE WARMING THURSDAY WARMING TREND MOVES OFF
TO THE EAST A SURFACE COLD FRONT WILL PUSH INTO THE AREA ON THE
LEADING EDGE OF A SURFACE HIGH PRESSURE RIDGE. EXPECT A GRADUAL COOL
DOWN AS THE COOLER AIR MASS WORKS ITS WAY INTO THE AREA. MODELS
STILL SUGGESTING THAT A BROAD UPPER LEVEL TROUGH WILL DIG ITS WAY
SOUTH AND EAST THROUGH THE NORTHERN AND CENTRAL PLAINS FOR FRIDAY.
FRIDAY COULD BRING A PERIOD OF VERY LIGHT PRECIPITATION AS THE BEST
UPPER FORCING COMES THROUGH. MOISTURE WILL BE FAIRLY
MEAGER...ESPECIALLY IN THE LOWEST 150 MB...SO IT WILL BE TOUGH TO
GET MUCH IN THE WAY OF ACCUMULATION FROM THIS SYSTEM. AREAS WITH THE
BEST CHANCE FOR ACCUMULATING PRECIP WILL BE NORTH OF HIGHWAY
24...BUT EVEN IN THESE AREAS LESS THAN A TENTH OF AN INCH OF PRECIP
IS THE LIKELY SCENARIO. THERMAL PROFILES INDICATE SOME UNCERTAINTY
TO PRECIP MODE AS IT LOOKS AS THOUGH THE DENDRITIC GROWTH LAYER
COULD GET SATURATED...BUT SURFACE TEMPERATURES SHOULD REMAIN ABOVE
FREEZING. THESE FACTORS SHOULD LIMIT THE PRECIP TOTAL AND MITIGATE
EVEN MORE THE LIKELIHOOD OF ACCUMULATING SNOW. WILL NOT RULE OUT THE
POSSIBILITY OF SOME SNOW ACCUMULATION FRIDAY MORNING...BUT IT SHOULD
BE QUITE LIGHT.

NORTHWEST FLOW EXPECTED TO SHAPE UP OVER THE FORECAST AREA THROUGH
THE WEEKEND BRINGING COOLER NEAR SEASONAL NORMAL TEMPERATURES. DRY
FORECAST IS EXPECTED THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.
SOUTHERLY FLOW AND UPPER RIDGING THEN MOVES INTO THE AREA FOR THE
EARLY PART OF NEXT WEEK...WHICH WOULD ALLOW FOR A WARMING TREND
EARLY NEXT WEEK. CURRENTLY EXPECTING TEMPS TO GET INTO THE LOWER TO
MID 60S...BUT THE POSSIBILITY EXISTS FOR EVEN WARMER TEMPS INTO NEXT
WEEK.

JL

&&

.AVIATION...

BAND OF SHOWERS WITH EMBEDDED THUNDERSTORMS MOVING OVER TAF SITES
THROUGH AROUND 20Z WITH MVFR CIGS BEHIND THE PRECIP. WHILE PRECIP
WILL BE SHORT LIVED...THE CIGS WILL PERSIST INTO THE AFTERNOON AND
GRADUALLY DECREASE TO AROUND 1200 TO 1500 FT AGL. COULD SEE SOME
PARTIAL BREAKING OF CIGS LATE AFTERNOON...BUT WILL ALSO SEE A
CONTINUED DECREASE IN BASES WITH IFR POTENTIAL BTWN 00Z AND 05Z.
THE BEST CHANCE FOR THUNDERSTORMS...SOME STRONG...WILL COME
BETWEEN 02Z AND 05Z. WINDS SHIFT OUT OF WEST AND REMAIN GUSTY
WITH A FRONTAL PASSAGE BETWEEN 04Z AND 06Z.

BARJENBRUCH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 28, 3:55 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CST TUE FEB 28 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-292200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
355 PM CST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL CROSS THE AREA DURING THE LATE
AFTERNOON AND EVENING HOURS. HAIL UP TO THE SIZE OF QUARTERS AND
DAMAGING WINDS UP TO 65 MPH WILL BE POSSIBLE. THERE IS ALSO
POTENTIAL FOR TORNADOES TO DEVELOP IN NORTH CENTRAL KANSAS EARLY
THIS AFTERNOON...AND ACROSS THE REST OF EASTERN KANSAS DURING THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

VERY HIGH FIRE DANGER IS EXPECTED ON WEDNESDAY ACROSS THE OUTLOOK
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 10 PM IN NORTH CENTRAL
KANSAS...AND FROM 8 PM THROUGH 1 AM IN NORTHEAST AND EAST CENTRAL
KANSAS.

In the hours before

Special weather statement, Feb 28, 12:44 PM CST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1244 PM CST TUE FEB 28 2012

KSZ056-059-281900-
ANDERSON-FRANKLIN-
1244 PM CST TUE FEB 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDERSON AND
SOUTHEASTERN FRANKLIN COUNTIES...

THROUGH 100 PM CST...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 55
MPH ACROSS PORTIONS OF NORTHEASTERN ANDERSON AND SOUTHEASTERN
FRANKLIN COUNTIES. TRAINED WEATHER SPOTTERS REPORTED THIS STORM WAS
PRODUCING PEA SIZE HAIL IN GARNETT. RADAR INDICATES THAT HAIL UP TO
THE SIZE OF PENNIES...WINDS UP TO 40 MPH AND FREQUENT LIGHTNING ARE
POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE GARNETT...GREELEY AND LANE.

&&

LAT...LON 3825 9507 3816 9528 3831 9533 3839 9519
      3848 9507 3826 9506
TIME...MOT...LOC 1844Z 231DEG 46KT 3830 9519

The radar

The Grand Island radar (KUEX), 89 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

10 hail, 7 thunderstorm wind, 6 tornado. Local standard time, as filed.

Tornado, Cloud

When
February 28, 5:36 PM CST to 5:38 PM CST
Where
Cloud County, 3.56 mi WNW of Jamestown to 3.7 mi NW of Jamestown
Rating
EF0
Path length
1.76 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
39.619, -97.932

The first batch of storms formed across central Kansas and as they moved to the northeast gathered strength. One of the storms produced a brief and weak tornado in far western Cloud County. No significant damage or injuries occurred from this tornado.

Tornado, Republic

When
February 28, 6:05 PM CST to 6:08 PM CST
Where
Republic County, 2.73 mi SW of Belleville Arpt to 2.7 mi ENE of Belleville
Rating
EF0
Path length
6.12 mi
Path width
100 yd
Reported by
Public
Coordinates
39.788, -97.680

Another brief tornado formed from the storm that caused the tornado near Jamestown, Kansas earlier that evening. This tornado did relatively little damage, but did end up causing some minor damage to a few residences near Belleville, Kansas; and produced some extensive tree damage to the Belleville Country Club. There, several 24+ diameter trees were uprooted and snapped near the ground. Aside from the residence and tree damage, several outbuildings near Belleville were also damaged in the weak and brief tornado.

Thunderstorm Wind, Ottawa

When
February 28, 6:35 PM CST to 6:38 PM CST
Where
Ottawa County, 3.01 mi WSW of Delphos
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.260, -97.820

This was a delayed report from a trained storm spotter that estimated a 60 mph wind gust.

Thunderstorm Wind, Washington

When
February 28, 7:15 PM CST to 7:21 PM CST
Where
Washington County, 2.54 mi WNW of Linn to 1.07 mi E of Vining
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.700, -97.120

Trained storm spotters across Washington County reported 60 mph winds.

Hail, Morris

When
February 28, 7:57 PM CST to 8:02 PM CST
Where
Morris County, 5.53 mi NW of Burdick
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.620, -96.910

Thunderstorm Wind, Morris

When
February 28, 7:57 PM CST to 8:00 PM CST
Where
Morris County, 5.53 mi NW of Burdick
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.620, -96.910

A trained spotter reported an estimated 60 mph wind gust near Herington.

Hail, Morris

When
February 28, 8:20 PM CST to 8:21 PM CST
Where
Morris County, 0.88 mi NW of Wilsey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.640, -96.680

Hail, Morris

When
February 28, 8:20 PM CST to 8:23 PM CST
Where
Morris County, 2.13 mi SW of Council Grove Arpt
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
38.660, -96.600

Hail, Morris

When
February 28, 8:25 PM CST to 8:26 PM CST
Where
Morris County, 2.13 mi SE of Helmick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.600, -96.570

Hail, Wabaunsee

When
February 28, 8:55 PM CST to 8:56 PM CST
Where
Wabaunsee County, 0.88 mi NW of Eskridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.860, -96.110

Tornado, Wabaunsee

When
February 28, 9:02 PM CST to 9:04 PM CST
Where
Wabaunsee County, 0.67 mi W of Harveyville to 1.58 mi NE of Harveyville
Rating
EF2
Path length
2.07 mi
Path width
150 yd
Continued into
Osage, Ks (TOP)
Deaths
1 direct, 0 indirect
Injuries
12 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
38.782, -95.982

As the line of thunderstorms moved eastward across northeast Kansas on of the strongest storms spawned a brief, but very strong tornado, which impacted the town of Harveyville, Kansas. The tornado was short-lived, but was able to destroy a large portion of the town. Several houses were completely destroyed, as was a church in the center of town. A National Weather Service survey team determined that the tornado rated an EF-2 on the Enhanced Fujita Scale. At least a dozen injuries occurred with this storm, one of which became fatal after a day in the hospital. The tornado continued into Osage County and weakened.

Hail, Wabaunsee

When
February 28, 9:04 PM CST
Where
Wabaunsee County, 4.38 mi NE of Bradford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.870, -95.980

Tornado, Osage

When
February 28, 9:04 PM CST to 9:06 PM CST
Where
Osage County, 7.06 mi WNW of Burlingame to 5.4 mi NW of Burlingame
Rating
EF2
Path length
3.33 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
38.795, -95.948

This is the continued path of the tornado that crossed from Wabaunsee County into Osage County and weakened. The tornado path narrowed and damaged hedge row trees and two structures before dissipating.

Hail, Osage

When
February 28, 9:12 PM CST
Where
Osage County, 7.6 mi N of Burlingame
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.860, -95.830

Hail, Shawnee

When
February 28, 9:15 PM CST
Where
Shawnee County, 4.94 mi SSW of Menoken
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.020, -95.800

Thunderstorm Wind, Shawnee

When
February 28, 9:19 PM CST to 9:22 PM CST
Where
Shawnee County, 3.1 mi SW of Topeka
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.015, -95.716

Shawnee County Emergency Manager reported a 60 mph wind gust at the intersection of 29th Street and Oakley Street in Topeka.

Hail, Douglas

When
February 28, 9:35 PM CST to 9:36 PM CST
Where
Douglas County, 1.75 mi NE of Stull
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.990, -95.430

Thunderstorm Wind, Douglas

When
February 28, 9:44 PM CST to 9:48 PM CST
Where
Douglas County, 3.22 mi W of Lawrence to 0.89 mi SSE of Lawrence Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.970, -95.290

A strong storm moved through Lawrence and did some tree damage. At the Lawrence Municipal Airport the ASOS station measured a 61 mph wind gust.

Thunderstorm Wind, Osage

When
February 28, 9:50 PM CST to 9:56 PM CST
Where
Osage County, 0.54 mi W of Osage City to 0.69 mi S of Lyndon
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.630, -95.830

A trained spotter in Osage City reported a measured 67 mph wind gust. Another spotter near Lyndon reported an estimated 60 mph wind gust.

Hail, Osage

When
February 28, 10:02 PM CST to 10:03 PM CST
Where
Osage County, 2.63 mi NW of Michigan Vly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.710, -95.550

Thunderstorm Wind, Coffey

When
February 28, 10:05 PM CST to 10:08 PM CST
Where
Coffey County, Le Roy
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
38.080, -95.630

This was a delayed report from a resident near Le Roy, Kansas. A couple outbuildings were destroyed and a barn had its roof peeled off in the thunderstorm winds.

Tornado, Franklin

When
February 28, 10:06 PM CST to 10:08 PM CST
Where
Franklin County, 3.47 mi W of Centropolis to 2.16 mi NW of Centropolis
Rating
EF1
Path length
2.02 mi
Path width
100 yd
Continued into
Douglas, Ks (TOP)
Reported by
Emergency Manager
Coordinates
38.724, -95.414

Franklin and Douglas County Emergency Managers surveyed damage from a tornado that crossed the border between the two counties. A very well defined and continuous swath of enhanced damage from a brief tornado was noted from both Emergency Managers. No specific town was impacted by the tornado, but many rural residences and farmsteads sustained quite a bit of damage in the form of damaged homes and destroyed outbuildings, trailers, and grain bins.

Tornado, Douglas

When
February 28, 10:08 PM CST to 10:11 PM CST
Where
Douglas County, 3 mi SSE of Globe to 1.39 mi SSW of Worden
Rating
EF1
Path length
2.78 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
38.739, -95.382

This is a continuation of the tornado track from Franklin County. Franklin and Douglas County Emergency Managers surveyed damage from a tornado that crossed the border between the two counties. A very well defined and continuous swath of enhanced damage from a brief tornado was noted from both Emergency Managers. No specific town was impacted by the tornado, but many rural residences and farmsteads sustained quite a bit of damage in the form of damaged homes and destroyed outbuildings, trailers, and grain bins.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Wabaunsee2012-02-2853MalePermanent HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyThe tornado archive for Kansas, 2012Warnings in Kansas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359095, 359100, 359183, 359184, 359160, 359191, 359161, 359162, 359163, 359164, 359087, 359165, 419180, 359166, 359170, 359187, 359173, 359181, 359189, 359176, 359182, 359083, 359237.